Friday, July 3, 2009

Medication

Due to financial mismanagement, there was a period of about 3-4 days where I took less Anafranil than my prescribed dose, and had to skip Lisinopril and Hydrochlorothiazide altogether. I suppose I could have borrowed the money to cover it, but I decided to experiment a little.

Well, I suppose I should introduce all the medications I'm on. Here goes...

Fluoxetine (generic of Prozac): Kind of the workhorse of my recovery. I've tried to come down on this several times, but I always come back to it. Without it, I get horribly depressed. I'm currently at 40mg every morning with breakfast.

Clomipramine (generic of Anafranil): I was diagnosed as having "obsessive-compulsive features" to go along with my depression. So, I was prescribed the leading drug to combat OCD, Anafranil. And it worked! Within a few days, I was able to stop "looping" thoughts, and re-focus on a thread of my choosing. It also boosted my mood somewhat, affecting the whole seratonin system. (My pastor also talked me down from some faith issues that were feeding the loopy thoughts.)

Hydrochlorothiazide: I was diagnosed with High Blood Pressure a few months ago. Not "pre-hypertension," but the real deal. Like, we gotta get it down or you might have a stroke. Hydrochlorothiazide is a common "first line of defense." It's a diauretic, which means I have to pee more. The idea is that I pee out all the sodium, and that lowers my blood pressure. It made me pee more, but it didn't seem to affect my blood pressure.

Lisinopril: This, on the other hand, did lower it. A LOT. Maybe a little too much--I get kinda light-headed sometimes. It also had a couple of other pleasant effects. My headaches, which I'd been getting several times a week since I was a teenager, disappeared almost overnight. Cool! It also made me start losing weight. I went from hovering around 200, to hovering around 185. Cool!

So those meds are keeping my mood stable and my blood pressure at healthy levels. But .. I don't like medication! It has side effects. And it stops working after a while. And I tend to become dependent on medications. I DEFINITELY don't want any more dependencies! Anyway, I've been feeling better emotionally and physically, so I thought I'd take the opportunity to find out where I was at.

Unfortunately, the headaches came back almost immediately. After I first went on Lisinopril (about 2-3 months ago), and before I ran out, I had to use ibuproffen maybe two or three times. In the 3-4 days I was off Lisinopril, I had to use ibuproffen two or three times. That's like a 2000% increase. Sick.

I also noticed myself gaining some weight back. I weighed myself on Monday, and sure enough, I was back up to 193 (or thereabouts). My pants didn't fit me as loosely anymore.

I was expecting my mood to slip a lot more than it did. I lost a chunk of the easy breezy mellowness the boost in Anafranil gave me recently, but I wasn't affected too badly.

So .. yeah. I think I still need these meds. :( I HATE that I'm so dependent on medication. There are so many side effects that I don't like. But being a miserable wreck with constant headaches is more unpleasant than some spaciness, sweating, and other side effects. Still ... I hope one day to be off all this crap.

No comments:

Post a Comment